Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 9, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Mar 13, 2023, 1:57 PM PDT for 7 counties in Nevada; Modoc County, California. It took effect at Mar 14, 2023, 8:00 AM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2023, 1:57 PM PDT (20:57 UTC)
- In effect from
- Mar 14, 2023, 8:00 AM PDT
- Expired
- Mar 14, 2023, 11:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450 WWUS75 KREV 132057 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 157 PM PDT Mon Mar 13 2023 CAZ070-NVZ001-003>005-142200- /O.UPG.KREV.HW.A.0003.230314T1200Z-230315T0600Z/ /O.NEW.KREV.WI.Y.0009.230314T1500Z-230315T0600Z/ Surprise Valley California-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 157 PM PDT Mon Mar 13 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT TUESDAY... * CHANGES...Replaces High Wind Watch. * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. Wind prone areas including US-395 north of Reno, I-580 from south Reno to Carson City and US-95 near Walker Lake could see gusts above 60 mph. Waves 2 to 4 feet on Pyramid Lake. * WHERE...Mineral and Southern Lyon Counties, Surprise Valley California, Greater Reno-Carson City-Minden Area, Western Nevada Basin and Range including Pyramid Lake and Northern Washoe County. * WHEN...From 8 AM to 11 PM PDT Tuesday. * IMPACTS...Gusty winds could blow down tree limbs and a few power outages may result. Travel will be difficult, especially for high profile vehicles. Lake waters will be rough and small boats, kayaks and paddle boards will be prone to capsizing. * ADDITIONAL DETAILS...Periods of heavy rain and high elevation snow are also expected. This may act to weaken wind speeds at times, but stronger wind gusts remain possible near stronger shower bands and after larger rain areas diminish or move out. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
619 WWUS75 KREV 141641 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 941 AM PDT Tue Mar 14 2023 CAZ070-NVZ001-003>005-150600- /O.CON.KREV.WI.Y.0009.000000T0000Z-230315T0600Z/ Surprise Valley California-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 941 AM PDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * CHANGES...Increased winds and added blowing dust. * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Wind prone areas including US-395 north of Reno, I- 580 from south Reno to Carson City and US-95 near Walker Lake could see gusts above 60 mph. Waves 2 to 5 feet on Pyramid Lake. * WHERE...Surprise Valley California, Western Nevada Basin and Range including Pyramid Lake, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties and Northern Washoe County. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow down tree limbs and a few power outages may result. Travel will be difficult, especially for high profile vehicles. Patchy blowing dust could reduce visibility at times to less than one mile. Lake waters will be rough and small boats, kayaks and paddle boards will be prone to capsizing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:51 AM PDT, 11 hours 6 minutes earlier.
Area forecast discussion, Mar 13, 2:51 AM PDT, 11 hours 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PDT Mon Mar 13 2023
.SYNOPSIS...
Rain and snow showers will continue through the afternoon before the
next atmospheric river arrives tonight. Heavier precipitation with
increased winter and hydrologic impacts are expected through
Wednesday. A quick break is expected late Wednesday into Thursday,
before more unsettled and showery conditions come back this
weekend.
&&
.DISCUSSION...
Showers Possible through this Afternoon:
* Shower coverage is expected to decrease through the afternoon as
weak upper-level ridging takes hold over the Sierra Nevada and
western Nevada before the next atmospheric river makes landfall
along the central California coast tonight.
Next Atmospheric River Tonight through Wednesday AM:
* We are still on track to experience another atmospheric river
across the region tonight through Wednesday morning. This storm
will bring with it strong winds, heavy-wet high elevation snow and
low elevation rainfall, along with renewed flooding issues.
Details are below.
WINDS:
* Deterministic guidance continues to waiver the position of a
strong 700-hPa jet streak over the Sierra Nevada and western
Nevada Tuesday morning and afternoon. The eventual placement of
the 700-hPa jet will affect the location and magnitude of the peak
winds. At this time, the strongest winds look to occur Tuesday
afternoon/evening, with a period of 50+ mph (some localized areas
reaching 60+ mph) possible. Sierra ridgetops are expected to gust
100+ mph throughout this AR event. Plan on wind-related travel
impacts, especially for aviation interests and high-profile
vehicles.
SNOW LEVELS/SNOW:
* The initial surge of subtropical moisture comes into the Sierra
Nevada beginning tonight. Snow levels will slowly rise Tuesday
morning into the afternoon before dropping through Wednesday
morning. Cooler air associated with the mid-level trough axis
and precipitation loading from heavier showers should prevent
excessive rising of snow levels compared to this last AR. Snow
levels projections are similar to the previous forecast, with
near 6500 feet for northeast California-northwest Nevada,
7000-7500 feet for the Lake Tahoe Basin eastward across western
Nevada along and north of US-50, and near 8000 feet for Mono
County and western Nevada south of US-50. By Wednesday morning,
snow levels will drop to below 4000 feet north of I-80, between
4000-4500 feet from I-80 to US-50, and near 5000 feet south of
US-50. Much of the precipitation still looks to wane as the cold
front arrives Wednesday morning. If any snowfall does occur as
these snow levels drop, the best chances will be across
northeast California and far northwestern Nevada, with 1-3"
possible before daybreak Wednesday. Along the US-395/I-580
corridor in western Nevada, spotty amounts up to 1" are
possible. As far as snowfall amounts in northeast California and
the Sierra Nevada, please see the Winter Storm Warning.
RAIN:
* Bands of rain look to extend across western Nevada beginning
Tuesday morning, lasting through much of the day. The faster
movement of the surface low and the more obtuse angle of the AR
core hitting the Sierra Nevada has slightly trended down (about
a tenth of an inch) overall precipitation across western Nevada
compared to the previous forecast. The latest storm total
precipitation forecast shows 0.25-0.75" for far western Nevada
communities of Reno, Carson City, and Minden, with around
0.50-1.00" possible for the foothill areas. Amounts taper off to
0.05-0.20" into the Basin and Range of western Nevada. North of
I-80 across far northwestern Nevada, precipitation totals have
also decreased, with 0.25-0.60" possible.
IMPACTS:
* Prepare for significant travel impacts and delays over Sierra
passes starting this evening, which will last through Wednesday
morning. As always, check road conditions with Caltrans and Nevada
DOT before traveling.
* More structural issues from snow loading were reported Sunday in
Sierra communities and are likely to continue through this next
AR. Snow loading concerns on structures will likely increase with
the added heavy rain and snow especially on Tuesday. There will
also be a higher risk of roofalanches in these areas. Follow
guidance from local officials and building inspectors for ways to
monitor and mitigate the risk of increased snow loads on roofs.
* Periods of heavier rainfall combined with a receptive mid-
elevation snowpack, saturated low-elevation soils, and ongoing
elevated streamflows will lead to rapid runoff and increased
flooding concerns through Wednesday. For more information, please
visit the Hydrology section at the bottom of the Area Forecast
Discussion.
A Brief Break Thursday into early Friday:
* By Thursday, simulations are showing a brief break between weather
systems. Cooler temperatures are expected Thursday morning before
moderating into Friday. A few showers are possible Friday-
Saturday, mainly in the Sierra.
A Weaker Storm this Weekend:
* The progressive pattern keeps on giving this weekend, as another
storm is projected Saturday night into Sunday, bringing breezy
winds, mountain snow, and valley rain showers. The storm door
remains open into late March, but right now we are not seeing
signals for large storms. However, any moderate storms could
reinvigorate impacts.
-Johnston
&&
.AVIATION...
Sierra Terminals:
* 60% chance for isolated showers this morning with periods of
MVFR/IFR conditions possible at KTRK and KTVL. Snow levels will
remain variable between 6000-6500 feet which will lead to a
rain-snow mix this morning with a 40% chance for up to 1 inch of
slushy/wet snow accumulation this morning before shower chances
taper down to 30% this afternoon with rain showers becoming
favored. Shower chances will remain less than 10% for KMMH.
Isolated lightning strike will be possible regionally, from the
Sierra crest westward 15% chance.
* Otherwise expect SW surface gusts between 20-25 knots and up to
70kts along the Sierra crest near FL100. Areas of mountain
obscuration and turbulence will be possible across the mountains.
Western Nevada Terminals:
* Southwest winds this afternoon with gusts near 20-25kts. Rain
shower potential will be less than 10%.
* Areas of turbulence and mountain obscuration will be possible
along and east of the Sierra today with ridgetop gusts (FL100)
near 70kts this afternoon.
Tuesday-Wednesday Storm Outlook:
* A incoming atmospheric river storm is expected to impact Sierra
and western Nevada terminals late tonight through Wednesday.
This storm will feature high snow levels Tuesday which will
yield periods of heavy rainfall, gusty winds, turbulence, wind
shear, and lowered CIGS/VIS for both Sierra and western Nevada
terminals. A change over to snowfall is expected Tuesday night
into Wednesday a cold front pushes through the region.
Fuentes
&&
.AVALANCHE WEATHER...
Snow showers are possible through the afternoon, before another
atmospheric river (AR) brings increased winds, heavy snowfall rates,
along with high snow levels. These conditions will result in low
snow-to-liquid ratios tonight into Tuesday.
* 24-hr Snow Water Equivalent (SWE): Through this afternoon, 0.30-
1.00" for the Lake Tahoe Basin and Alpine County, and 0.05-0.40"
for Mono County. Tonight, 0.25-1.00" for the Lake Tahoe Basin and
Alpine County, and 0.10-0.40" for Mono County. SWE rates will
increase tonight into Tuesday as the AR affects the region.
* Snow-to-Liquid Ratios (SLR): Medium-to-high snow-to-liquid ratios
about 10:1 to 15:1 through this afternoon. As the AR moves into
the Sierra Nevada tonight, SLRS will drop to 4:1 to 8:1 between
6500-8000 feet and 8:1 to 12:1 above 8000 feet.
* Winds: Southwest winds generally 55 to 65 mph across the ridges
through the early afternoon, increasing to 100+ mph through early
Tuesday.
-Johnston
&&
.HYDROLOGY...
Heavy rain and snowmelt associated with the atmospheric river
tonight through Wednesday will renew flooding potential mostly in
areas below approximately 7000 feet. Areas of primary concern are
small creeks and streams, and areas with poor or obstructed
drainage, especially if impacted by flooding recently. Renewed river
flooding is also a concern especially in the Carson Valley, along
the Carson Mainstem, and along the East Fork and mainstem of the
Walker River. Areas of concern for potential new river flooding
include the Pit River into Big Valley, the Susan River near
Susanville, and the Middle Fork of the Feather near Portola.
Flooding is not currently forecast at these points, but they should
be closely monitored as minor flooding can not be ruled out.
The combination of wet soils, primed low-mid elevation snowpack and
currently high streamflows will lead to a more rapid response to
rainfall, even if we have less rain and lower rain-snow elevations
then our previous atmospheric river event. Expect new and renewed
flooding problems Tuesday morning through Wednesday.
Ongoing high flows on the Walker River and along the Carson River
(both above and below Lahontan Reservoir) could lead to new impacts
with any additional inflows or debris issues.
-Johnston/Bardsley
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Watch from late tonight through Tuesday evening
NVZ001-003>005.
Flood Watch from late tonight through Wednesday evening
NVZ001>004.
Winter Storm Warning until 5 PM PDT Wednesday NVZ002.
CA...High Wind Watch from late tonight through Tuesday evening CAZ070.
Winter Storm Warning until 5 PM PDT Wednesday CAZ071.
Flood Watch from late tonight through Wednesday evening
CAZ071>073.
Winter Storm Warning until 5 PM PDT Wednesday CAZ072.
Winter Storm Warning until 5 PM PDT Wednesday CAZ073.
&&In the hours before
Local storm report, Mar 13, 9:19 AM PDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
919 AM PDT MON MAR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 4 NW TRUCKEE 39.36N 120.26W
03/13/2023 M14.0 INCH NEVADA CA PUBLIC
TAHOE DONNER SKI AREA. 4 DAY TOTAL 35 INCHES
AT 6750 FEET.
0857 AM SNOW 6 W TRUCKEE 39.34N 120.31W
03/13/2023 M13.2 INCH NEVADA CA PUBLIC
2.07 INCH LIQUID EQUIVALENT. 4 DAY SNOW
TOTAL 43 INCHES.
0600 AM SNOW PALISADES TAHOE SKI BAS 39.20N 120.24W
03/13/2023 M12.0 INCH PLACER CA PUBLIC
10-12 INCHES AT 8000 FEET WITH 2 INCHES AT
6200 FEET. 4 DAY TOTALS 12 INCHES AT 6200
FEET AND 41 INCHES AT 8000 FEET.
0604 AM SNOW 1 SSW NORTHSTAR SKI BAS 39.27N 120.13W
03/13/2023 M11.0 INCH PLACER CA PUBLIC
4 DAY TOTAL 48 INCHES AT 8600 FEET.
0729 AM SNOW MT. ROSE SKI BASE 39.33N 119.89W
03/13/2023 M8.0 INCH WASHOE NV PUBLIC
6-8 INCHES WITH 4 DAY SNOW TOTALS 42-52
INCHES.
0843 AM SNOW HOMEWOOD MOUNTAIN SKI B 39.09N 120.16W
03/13/2023 M8.0 INCH PLACER CA PUBLIC
TOTAL AT 7880 FEET WITH 4 INCHES AT 6230
FEET. 3 DAY TOTAL 30 INCHES AT 7880 FEET AND
16 INCHES AT 6230 FEET.
0600 AM SNOW MAMMOTH MOUNTAIN SKI BA 37.65N 119.04W
03/13/2023 M7.0 INCH MONO CA PUBLIC
4 DAY TOTAL 44 INCHES AT MAIN LODGE 8900
FEET.
0657 AM SNOW HEAVENLY SKI BASE 38.94N 119.94W
03/13/2023 M7.0 INCH EL DORADO CA PUBLIC
4 DAY TOTAL 38 INCHES AT 8900 FEET.
0650 AM SNOW 1 NE DIAMOND PEAK SKI B 39.26N 119.91W
03/13/2023 M5.0 INCH WASHOE NV PUBLIC
4 DAY TOTAL 33 INCHES AT 8500 FEET.
0700 AM SNOW 2 N TRUCKEE 39.35N 120.20W
03/13/2023 M3.4 INCH NEVADA CA COCORAHS
COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.
0800 AM SNOW TAHOE CITY 39.17N 120.14W
03/13/2023 M3.0 INCH PLACER CA CO-OP OBSERVER
CO-OP OBSERVER STATION TAHC1 TAHOE CITY.
0700 AM SNOW 2 NW MEYERS 38.88N 120.03W
03/13/2023 M1.5 INCH EL DORADO CA COCORAHS
COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
4.9 SW.
0830 AM HEAVY RAIN 6 SSW SUSANVILLE 40.33N 120.68W
03/13/2023 M1.15 INCH LASSEN CA MESONET
MESONET STATION FW8884 SUSANVILLE.
0830 AM HEAVY RAIN 1 ESE CALPINE 39.67N 120.43W
03/13/2023 M1.11 INCH SIERRA CA MESONET
MESONET STATION GW0434 CALPINE.
0700 AM SNOW 5 NNW LEE VINING 38.02N 119.17W
03/13/2023 M1.1 INCH MONO CA COCORAHS
COCORAHS STATION CA-MN-6 MONO CITY 1.9 SW.
0700 AM HEAVY RAIN 2 N TRUCKEE 39.35N 120.20W
03/13/2023 M1.05 INCH NEVADA CA COCORAHS
COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.
0800 AM HEAVY RAIN TAHOE CITY 39.17N 120.14W
03/13/2023 M0.95 INCH PLACER CA CO-OP OBSERVER
CO-OP OBSERVER STATION TAHC1 TAHOE CITY.
0838 AM HEAVY RAIN 2 ESE DIAMOND PEAK SKI 39.24N 119.88W
03/13/2023 M0.90 INCH WASHOE NV MESONET
MESONET STATION LVYN2 LITTLE VALLEY.
0823 AM HEAVY RAIN 4 S CONWAY SUMMIT 38.04N 119.17W
03/13/2023 M0.87 INCH MONO CA MESONET
MESONET STATION UNDC1 LUNDY.
0838 AM HEAVY RAIN GLENSHIRE-DEVONSHI 39.35N 120.09W
03/13/2023 M0.87 INCH NEVADA CA MESONET
MESONET STATION FW8247 TRUCKEE.
0800 AM HEAVY RAIN 3 SSE FRENCHMAN LAKE 39.88N 120.18W
03/13/2023 M0.84 INCH PLUMAS CA MESONET
MESONET STATION FHDC1 2.7 SE FRENCHMAN LAKE.
0733 AM HEAVY RAIN 2 ESE STAMPEDE RESERVOI 39.47N 120.09W
03/13/2023 M0.75 INCH SIERRA CA MESONET
MESONET STATION SMDC1 STAMPEDE.
0414 AM HEAVY RAIN 2 NNE ZEPHYR COVE 39.02N 119.94W
03/13/2023 M0.73 INCH DOUGLAS NV MESONET
MESONET STATION SKYN2 SKYLAND.
0515 AM HEAVY RAIN 5 NNW ANTELOPE LAKE 40.25N 120.64W
03/13/2023 M0.60 INCH PLUMAS CA MESONET
MESONET STATION PIEC1 PIERCE.
0748 AM HEAVY RAIN MARKLEEVILLE 38.69N 119.78W
03/13/2023 M0.55 INCH ALPINE CA MESONET
MESONET STATION MKEC1 MARKLEEVILLE.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 1:25 PM PDT | Areal Flood Advisory | REV | Churchill, Douglas, Lyon, Mineral, Storey, Washoe | 24 hr |
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.